What is already known about this subject
• Recent concerns about lack of cardiovascular safety have led to restrictions in the use of venlafaxine in the UK.
• Venlafaxine may predispose to arrhythmia in high-risk individuals.
What this study adds
• Venlafaxine ingestion gave rise to sympathomimetic cardiovascular features and QTc prolongation in previously healthy young adults.
• These findings suggest plausible mechanisms by which venlafaxine might predispose to arrhythmia, and require further consideration.
Venlafaxine may increase the risk of arrhythmia in certain patients. We sought to characterize the cardiovascular effects of venlafaxine overdose in adults.
A retrospective casenote review of patients admitted to the Royal Infirmary of Edinburgh between January 2000 and June 2006. Haemodynamic and electrocardiographic data were examined in the whole group and a subset that ingested venlafaxine alone.
Two hundred and thirty-five patients (65 men) with median (interquartile range) age 34 years (27–43 years) had ingested venlafaxine 1500 mg (919–2800 mg). Tachycardia (40.0%), high blood pressure (28.4%) and mydriasis (36.6%) were common. Corrected QT >450 ms occurred in seven men (11.1%) and 17 women (10.5%) and transient arrhythmia in three patients. There was a positive correlation between stated quantity of venlafaxine ingested and heart rate [ρ = 0.195, 95% confidence interval (CI) 0.054, 0.328] and QTc (ρ = 0.314, 95% CI 0.089, 0.509).
Venlafaxine overdose is associated with sympathomimetic cardiovascular effects and prolonged QTc, irrespective of coingested drugs. These mechanisms might pose an increased risk of arrhythmia and require further exploration.